Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 126, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jul 22, 2003, 10:35 AM CDT for Jackson County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2003, 10:35 AM CDT (15:35 UTC)
- Expired
- Jul 22, 2003, 11:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 19 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 850 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 10:00 AM CDT, 35 minutes earlier.
Area forecast discussion, Jul 22, 10:00 AM CDT, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1000 AM CDT TUE JUL 22 2003 ...FORECAST CHALLENGES FOR UPDATE INCLUDE THUNDER POTENTIAL REMAINDER OF THE DAY AND TEMPS... CURRENT SFC ANALYSIS INDICATES COLD FRONT EXTENDS FROM CENTRAL OH THROUGH MIDDLE TN BACK ACROSS RED RIVER VALLEY OF OK/TX. LARGE MCS AFFECTING NORTHERN AL ALONG THETA-E RIDGE...AS INDICATED BY CURRENT RUC ANALYSIS. CLEAR SKIES DOMINATE CENTRAL AL WHILE TN VALLEY SOCKED IN BY EXTENSIVE CLOUD SHIELD. 12Z SOUNDINGS SHOW CAPES AROUND 2000 J/KG WITH -5 LI/S PER KOHX...ALONG WITH FAIRLY SUFFICIENT CAP. REGIONAL RADARS SHOWING MAIN THUNDERSTORM ACTIVITY ACROSS FA WITH FREQUENT CLOUD-TO-GROUND AND IN-CLOUD LIGHTNING...COURTESY OF LMA DATA. SOME DEVELOPMENT ALSO NOTED ACROSS CENTRAL AR AHEAD OF ACTUAL FRONT. QUESTION FOR THE DAY IS HOW MUCH MORE DEVELOPMENT WILL BE SEEN TODAY IN FA. STORM ACTIVITY WILL HELP TO STABILIZE ATMOSPHERE TODAY AND WITH LITTLE SUNSHINE EXPECTED...THINK RENEWED STORM CHANCES MAY BE PRETTY SLIM THIS AFTERNOON. NORTHERN MS SEEING BREAK IN RAIN RIGHT NOW...INDICATIVE OF STABILIZING ENVIRONMENT. 13Z RUC ANALYSIS HAS THETA-E RIDGE SHIFTING SOUTH AND WEAKENING BY NOON WITH THUNDER ACTIVITY SHIFTING OFF TO EAST. PWAT VALUES AHEAD OF FRONT STILL EXPECTED TO BE IN 2 INCH RANGE...SO ADDITIONAL STORMS WILL LEAD TO POSSIBILITY OF LOCALIZED FLOODING. 12Z GUIDANCE HAS FRONT PUSHING THROUGH EARLY THIS EVENING SO SHOWERS AND STORM CHANCES WILL CONTINUE ALL DAY. HOWEVER...WILL BASE UPDATE ON LAST MINUTE RADAR TRENDS REGARDING POPS. TEMPS WILL ALSO BE PROBLEM TODAY WITH VERY LITTLE HEATING EXPECTED. TEMPS IN LOWER 70S WILL STRUGGLE TO CLIMB TO MID 80S AS CURRENTLY INDICATED. WILL LIKELY DROP TEMPS TO NEAR 80 BUT WILL WAIT CLOSER TO UPDATE TIME BEFORE MAKING FINAL DECISION. UPDATE AND GRIDS WILL BE SENT BY 1600Z. .HUN...NONE. PB
Hazardous weather outlook, Jul 22, 5:00 AM CDT, 5 hours 35 minutes before
ALZ001>010-016-221800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 500 AM CDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TODAY AND TONIGHT)... SHOWERS AND THUNDERSTORMS WILL RESUME ACROSS THE AREA THIS MORNING AS AN UPPER LEVEL DISTURBANCE APPROACHES THE REGION. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...CONTAINING DAMAGING WINDS... FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. THE GREATEST CHANCE FOR THUNDERSTORMS WILL BE AFTER 8 AM. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR MUCH OF THE DAY. MORE WIDESPREAD RAIN AND CLOUD COVER IS EXPECTED...WHICH WILL WILL LIMIT THE THREAT OF WIDESPREAD SEVERE WEATHER FOR THE REST OF THE DAY. HOWEVER...ISOLATED SEVERE THUNDERSTORMS ARE STILL POSSIBLE...WITH DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL AGAIN BEING THE PRIMARY THREATS. THE COLD FRONT WILL SLOWLY PASS THROUGH THE REGION TONIGHT AND INTO TOMORROW MORNING. BEHIND THE FRONT...COOLER AND DRIER AIR WILL BEGIN TO FILTER INTO THE AREA. WHILE SOME LINGERING SHOWERS ARE POSSIBLE... ANY THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL END AFTER THE FRONT PASSES THROUGH. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE DRIER WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH LATE THIS WEEK AND INTO THE WEEKEND. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN TO THE FORECAST BY EARLY NEXT WEEK...ALONG WITH MORE SEASONABLE HOT AND HUMID WEATHER. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY THIS MORNING...BUT IS UNLIKELY THIS AFTERNOON. BCC
In the hours before
Special weather statement, Jul 22, 9:04 AM CDT, 1 hour 31 minutes before
ALZ001>010-016-221600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 904 AM CDT TUE JUL 22 2003 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL FOR NORTHERN ALABAMA... SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE EAST AT 30 MPH ACROSS NORTHERN ALABAMA OVER THE SAME AREAS. THIS IS PRODUCING EXTREMELY HEAVY RAINFALL AMOUNTS ALONG A LINE FROM WATERLOO TO ANDERSON IN LAUDERDALE. RADAR HAS INDICATED THAT BETWEEN 3 AND 5 INCHES OF RAINFALL HAS FALLEN IN THE WATERLOO AREA AND 8 MILES NORTH OF FLORENCE. THIS AREA OF STRONG STORMS CONTINUES TO MOVE EAST AND MAY PRODUCE HOURLY RAINFALL RATES BETWEEN 1 AND 3 INCHES ACROSS THE AREA. THIS WILL RESULT IN LOCALIZED FLOODING ACROSS EXTREME NORTHWEST ALABAMA. ANOTHER AREA OF SHOWERS AND THUNDERSTORMS WILL BRING HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING TO AREAS ALONG A LINE FROM STEVENSON IN JACKSON COUNTY TO RUSSELLVILLE IN FRANKLIN COUNTY. RAINFALL AMOUNTS THROUGH 11 AM COULD EXCEED 2 INCHES. DO NOT CROSS ROADWAYS THAT ARE COVERED WITH WATER...FIND ANOTHER ROUTE TO YOUR DESTINATION. DO NOT CROSS SMALL CREEKS OR STREAMS... EVEN ON FOOT. WEBER
Local storm report, Jul 22, 9:30 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
930 AM CDT TUE JUL 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0734 AM KILLEN AL 0.75 IN HAIL
07/22/03 LAUDERDALE PENNY SIZE HAIL REPORTED
BY EMERGENCY MANAGEMENT.Special weather statement, Jul 22, 10:24 AM CDT, 11 minutes before
ALZ001>004-221540- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1024 AM CDT TUE JUL 22 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 797 HAS EXPIRED FOR NORTHWEST ALABAMA... THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES...COLBERT...FRANKLIN...LAUDERDALE AND LAWRENCE. THE LINE OF STRONG THUNDERSTORMS HAS PUSHED EAST OF THESE AREAS... THEREFORE THE WATCH WAS ALLOWED TO EXPIRE AT 10 AM CDT. ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THROUGHOUT THE DAY...HOWEVER THE THREAT FOR SEVERE WEATHER HAS ENDED. PB/AB
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:21 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 54 min |
| Jul 22, 7:58 AM CDT | Flash Flood Warning | HUN | Lauderdale | 4 hr |
| Jul 22, 8:11 AM CDT | Severe Thunderstorm Warning | HUN | Jackson | 34 min |
| Jul 22, 8:21 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 29 min |
| Jul 22, 8:46 AM CDT | Severe Thunderstorm Warning | HUN | Colbert | 44 min |
| Jul 22, 8:50 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 40 min |
| Jul 22, 9:07 AM CDT | Flash Flood Warning | HUN | Jackson | 3 hr |
| Jul 22, 11:58 AM CDT | Flash Flood Warning | HUN | Lauderdale | 62 min |
| Jul 22, 12:02 PM CDT | Flash Flood Warning | HUN | Jackson | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.